Iowa, 2023

Hail in Iowa, July 3, 2023

July 3, 2023 · NWS DMX · 1 event in 1 county or zone

Weak warm advection continued to push across Iowa beneath thermal ridging, especially towards northwest Iowa into Minnesota. By evening convection had developed along this gradient.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Weak warm advection continued to push across Iowa beneath thermal ridging, especially towards northwest Iowa into Minnesota. By evening convection had developed along this gradient. While much of this remained sub-severe and confined to Minnesota, a few isolated storms did develop in northwest Iowa with one resulting in quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 3, 1:00 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 3, 1:00 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
200 PM CDT Mon Jul 3 2023

.SHORT TERM.../Tonight through Tuesday Night/
Issued at 200 PM CDT Mon Jul 3 2023

Forecast Impacts for the week:

...Heat; Storms increase tomorrow afternoon/evening
...Lingering showers/storms early Wednesday
...Much cooler by Thursday

Confidence Short Term: Medium to High

Few changes moving forward through tomorrow night.  We continue with
weak warm air advection over northwest Iowa/southern MN and
southeast SD where some scattered convection has developed in the
overnight. The weak warm air advection continues to move across
northern Iowa and southern MN this morning. This evening the warm
air advection will shift northeast and generally exit the region. An
isolated shower or storm may graze the far northern areas prior to
the morning hours. Tonight will be warmer and more humid as
southwest flow returns and H850 temps warm to the upper teens to 20C
by 12z Tuesday. Tomorrow will be very warm/hot and humid as well.
Highs are likely to warm into the lower 90s most areas, though the
northwest may see a few more clouds early enough to keep highs there
a few degrees cooler. There remain a few differences between the
operational GFS/Euro, but each has been consistent the past couple
of days. The Euro builds in a slightly larger warm region aloft at
H700. Both modes initiate convection between 21-00z Tuesday over the
far west/northwest, but the GFS is slightly biased farther north
with stronger shear entering northwest Iowa there. Other than that,
model trends are similar with shear of roughly 35kts through the
night and the stronger shear lagging the front. Convergence along
the boundary is not all that impressive, though we do have a weak
wave tracking along the boundary overnight as it reaches central
Iowa by 12z Wednesday. The SWODY2 outlook looks reasonable and
remains the same with a slight over the west/northwest and marginal
east through the region until 12z. The convection will be most
robust in the evening hours and slowly lose some support and
instability as it crosses the region overnight. The most likely
modes of severe still remain wind and some hail. We continue to see
warm cloud depths of nearly 4km along with PWATs of 2 inches right
along the boundary. This points to a slightly less risk for hail and
more of a risk for wind and brief, very heavy rainfall as the storms
evolve in the first 3 to 5 hours of the event over the west and
northwest. Model guidance shows rainfall amounts of 1 to 2 inches
over the northwest/west. If robust convection can be maintained for
several hours, some areas may exceed 3 inches of precipitation in a
few hours in those areas. As the storms near the I35 corridor later
in the evening, rainfall rates and severe risk will both lower. The
GFS/NAM still bring the front through slightly faster than the Euro
and have it near southeast Iowa by 12z. There is now some
consistency for lingering showers/isolated thunder into the morning
hours Wednesday for the southeast half of the forecast area. As for
holiday festivities Tuesday evening, the areas most likely to be
affected with storms from  6 pm to 11 pm would be areas west of I35
while east of I35, storms are more likely to hold off until
afternoon 11 pm/midnight. Lows Tuesday night will be cooler over the
northwest to central with temps near 60 northwest to around 70 in
the southeast.

&&

.LONG TERM.../Wednesday through Monday/
Issued at 200 PM CDT Mon Jul 3 2023

Confidence: Medium to High

Models continue to come into better agreement with lingering
showers/storms into Wednesday morning over the southeast half of the
area. With cloud cover lingering and +cold air advection aloft,
temperatures will be held to the 70s over the area with lower 70s in
the northwest to the mid to upper 70s from central to southeast
sections. Cooler and less humid air will follow as we move into
Thursday and Friday. Lows Wednesday night should fall to the lower
50s northwest and the mid to upper 50s southeast. With expansive
Canadian high pressure arriving and sticking around until Friday, a
couple of beautiful days are in store for the entire area. Highs
will remain in the 70s with lows in the 50s. Looking at model
guidance from Friday into the weekend, the Euro/GFS both bring a
stronger short wave toward the Missouri River Valley by 06-12z
Saturday with strong warm air advection and increasing H850 flow
overnight as a low level jet kicks into view. The 12z GFS is coming
into line with the Euro with some storms riding southeast from NE
across our west heading into MO during the day. As a warm front
lifts northeast Saturday, storms will continue to form along the
boundary. Shear/CAPE parameter space may be enough to form some
stronger storms along the boundary during the day/afternoon and
evening. Another round would likely form again overnight into Sunday
morning, but confidence on placement and coverage remains somewhat
muddled at this time. With the westerlies increasing Saturday
night/early Sunday, some of those storms could also be strong as
well. Temperatures into the weekend should remain in the 70s
Saturday and then possibly climb into Sunday/Monday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1231 PM CDT Mon Jul 3 2023

Few real concerns most of the period. Light southwest winds and
possibly an errant shower aft 15z moving over northern Iowa near
MCW. Winds remain under 12kts through the period. Some fair wx cu
and bkn120-150 will move over northern Iowa as well. The period of
bigger concern will be 18z Tue through 12z Wednesday as storms
move through most sites. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Jul 3, 3:12 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
412 PM CDT Mon Jul 3 2023

IAZ026>028-033>039-044>050-057>062-070>075-081>086-092>097-042115-
Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
412 PM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices may approach 100 degrees in the far south for
Independence Day.

Strong to severe thunderstorms are forecast late Tuesday
afternoon and evening and into Wednesday. At this time, it
appears damaging winds and large hail are the primary hazards.
Brief heavy rainfall is also possible with some of the storms.

Thunderstorms return to the forecast by next weekend. Any severe
threat will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday and Wednesday.

IAZ004>007-015>017-023>025-042115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-
412 PM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few storms with perhaps gusty winds will be possible over
northern Iowa this.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices may approach 100 degrees in the far south for
Independence Day.

Strong to severe thunderstorms are forecast late Tuesday
afternoon and evening and into Wednesday. At this time, it
appears damaging winds and large hail are the primary hazards.
Brief heavy rainfall is also possible with some of the storms.

Thunderstorms return to the forecast by next weekend. Any severe
threat will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday and Wednesday.

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
July 3, 5:37 PM CST
Where
Calhoun County, 4.64 mi E of Jolley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.490, -94.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120223.